Format

Send to

Choose Destination
Tex Heart Inst J. 2014 Feb;41(1):70-2. doi: 10.14503/THIJ-12-2870.

Acute myocardial infarction associated with dietary supplements containing 1,3-dimethylamylamine and Citrus aurantium.

Author information

1
Divisions of Cardiology (Drs. Lasorda, Poornima, Smith, and Staub) and Internal Medicine (Dr. Natarajan), Allegheny General Hospital, Pittsburgh, Pennsylvania 15212.

Abstract

We describe the case of a previously healthy 22-year-old man who presented with anginal chest pain and was diagnosed with a non-ST-elevation myocardial infarction. For 3 weeks, he had been ingesting the dietary supplements Jack3d® (principal ingredient, 1,3-dimethylamylamine) and Phenorex™ (principal ingredient, Citrus aurantium) daily, before undertaking physical activity. Coronary angiograms revealed a proximal left anterior descending coronary artery thrombus with distal embolization. A combined medical regimen led to resolution of the thrombus. Three months later, the patient was asymptomatic with no evidence of ischemia. The primary ingredients in the sympathomimetic supplements taken by our patient are controversial in the medical community and have been individually associated with adverse cardiac events. There are no safety data on their simultaneous use. We discuss other reports of adverse effects associated with these supplements and recommend that the relevant safety guidelines be revised.

PMID:
24512406
PMCID:
PMC3967491
DOI:
10.14503/THIJ-12-2870
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Allen Press, Inc. Icon for PubMed Central
Loading ...
Support Center